Kansas, 2014

Hail and Damaging Winds in Kansas, April 23, 2014

April 23, 2014 · NWS GLD · 17 events in 4 counties and zones

Strong to severe thunderstorms began to develop during the mid afternoon along a dry line over Western Kansas. The storms moved northeast over a cold front that remained stationary roughly along Highway 24, before moving east across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong to severe thunderstorms began to develop during the mid afternoon along a dry line over Western Kansas. The storms moved northeast over a cold front that remained stationary roughly along Highway 24, before moving east across the area. The largest hail of 1.5 inches was reported southwest of Oakley, and the strongest thunderstorm wind gusts reported were 60 MPH over Norton county. The thunderstorms trained over Sheridan, Graham, Norton, and parts of Decatur counties during the evening before the cold front pushed the storm activity east of Norton and Graham counties after midnight. Rainfall totals ranged from 2.29 inches 3 S of Lenora, to 2.8 inches 4 NNE of Studley and 1.78 inches near Morland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 23, 2:08 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 23, 2:08 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT WED APR 23 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 141 PM MDT WED APR 23 2014

DIFFERENTIAL CYCLONIC VORTICITY ADVECTION WILL OCCUR OVER THE
FORECAST AREA THIS EVENING. A NUMBER OF BOUNDARIES ARE ALSO APPARENT
ON THE WSR-88D. ALTHOUGH THE MAIN DRY LINE PUSH WILL BE SOUTH OF THE
AREA...THE INTERSECTION OF A SURFACE TROUGH FROM THE NORTH WITH A
BOUNDARY FURTHER EAST WILL PRODUCE CONVECTION THIS AFTERNOON AND
EVENING. EVEN WITH ABUNDANT CLOUD COVER...EXPECT MIXED LAYER CAPES
TO RANGE FROM 1000-1500 J/JG EAST OF HIGHWAY 83. SHEAR HAS CONTINUED
TO INCREASE OVER THE AREA...SO CONTINUE TO THINK THAT SEVERE STORMS
WILL DEVELOP AFTER 21Z WITH HAIL AND GUSTY WINDS BEING THE BIGGEST
THREAT.

STRONG COLD FRONT WILL MOVE ACROSS THE AREA BETWEEN 00Z-06Z. THREE
HOURLY PRESSURE RISES WILL BE SIGNIFICANT...SO WIND GUSTS AROUND 45
KNOTS ARE LIKELY. WILL HOIST A WIND ADVISORY FOR CONDITIONS BEHIND
THE FRONT OVER THE EASTERN HALF. A DUST ADVISORY IS CURRENTLY IN
EFFECT FURTHER WEST. CONFIDENCE IS NOT HIGH THAT LOCALIZED AREAS OF
BLOWING DUST WILL OCCUR AS CROPS ARE BEGINNING TO SPROUT IN PREVIOUS
DRY FIELDS. HOWEVER...AIR QUALITY DUST MODEL INDICATES THE POTENTIAL
BEHIND THE FRONT. FOR THE SAKE OF SIMPLICITY...WILL KEEP THE DUST
ADVISORY GOING. WINDS WILL DECREASE AFTER 06Z AS PRESSURE GRADIENT
RELAXES. MODELS BRING SOME POST FRONTAL PRECIPITATION ACROSS THE
AREA. THE AIR MASS WILL DRY QUICKLY AFTER FRONTAL PASSAGE...SO
LOWERED POPS MOST LOCATIONS AFTER 06Z.

WEAK 500 MB RIDGE AND SUBSIDENCE DEVELOP THURSDAY...SO EXPECT DRY
CONDITIONS. COLD AIR ADVECTION WILL DROP TEMPERATURES 10-15 DEGREES
FROM TODAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 206 PM MDT WED APR 23 2014

A RIDGE WILL BE OVER THE ROCKIES THURSDAY NIGHT AND THEN MOVE INTO
THE PLAINS FRIDAY.  UPPER FLOW WILL BECOME SOUTHWEST SATURDAY AHEAD
OF A TROUGH IN THE 4-CORNERS REGION.  SURFACE HIGH PRESSURE WILL
CONTINUE OVER THE PLAINS THURSDAY NIGHT.  HIGH PRESSURE WILL DRIFT
SOUTHEAST AS AN AREA OF LOW PRESSURE DEVELOPS OVER COLORADO AND
WYOMING.  THIS AREA OF LOW PRESSURE WILL REMAIN OVER COLORADO AND
WYOMING THROUGH SATURDAY.

SUBSIDENCE AND LACK OF SUFFICIENT MOISTURE WILL KEEP POPS NIL
THROUGH SATURDAY.  SOME DYNAMICS MOVE INTO THE FA SATURDAY BUT ONCE
AGAIN MOISTURE IS SIGNIFICANTLY LACKING SO WILL KEEP CONDITIONS
DRY.

RELATIVE HUMIDITY VALUES WILL FALL TO AT OR BELOW 15 PERCENT IN THE
SOUTHWEST PORTION OF THE FA SATURDAY AFTERNOON. IN ADDITION, WIND
SPEEDS WILL APPROACH CRITICAL SPEEDS AS WELL.  THIS WILL NEED TO BE
MONITORED FOR A POSSIBLE HIGHLIGHT AS THE TIME GETS CLOSER.

MIN TEMPERATURES THURSDAY NIGHT WILL RANGE FROM THE UPPER 30S TO THE
LOWER 40S.  MIN TEMPERATURES FRIDAY NIGHT WILL BE IN THE LOWER TO
MID 40S WITH NEAR 50 IN THE EASTERN FA.  MAX TEMPERATURES FRIDAY AND
SATURDAY WILL RISE TO THE UPPER 70S TO 80.

IN THE EXTENDED...(SATURDAY NIGHT THROUGH WEDNESDAY)...

AN UPPER LOW WILL MOVE INTO THE ROCKIES SATURDAY NIGHT AND FURTHER
EAST INTO THE PLAINS SUNDAY AND MONDAY. BY TUESDAY, THE LOW WILL
MOVE EAST OF THE MISSOURI RIVER VALLEY WITH NORTHERLY FLOW EAST OF
THE ROCKIES CONTINUING THROUGH WEDNESDAY.  SURFACE LOW PRESSURE WILL
MOVE INTO NORTHEAST COLORADO SATURDAY NIGHT AND THEN FURTHER EAST
INTO WESTERN NEBRASKA/WESTERN KANSAS SUNDAY.  THE LOW WILL MOVE INTO
SOUTHEAST NEBRASKA/NORTHEAST KANSAS MONDAY.  SURFACE HIGH PRESSURE
WILL MOVE EAST OF THE ROCKIES ON TUESDAY AS THE LOW MOVES EAST OF
KANSAS. HIGH PRESSURE WILL CONTINUE OVER THE CENTRAL PLAINS THROUGH
WEDNESDAY.

PLAN TO CONTINUE CHANCE AND SLIGHT CHANCE POPS FOR THUNDERSTORMS
SATURDAY NIGHT THROUGH SUNDAY EVENING AS DYNAMICS FROM THE UPPER LOW
MOVE INTO THE FA. LATER SUNDAY EVENING AS THE ATMOSPHERE STABILIZES,
SHOWERS WILL DOMINATE WITH SNOW MIXING IN ACROSS WESTERN PORTIONS OF
THE FA AS TEMPERATURES DROP INTO THE 30S. RAIN SHOWERS WILL CONTINUE
MONDAY WITH ANOTHER ROUND OF SNOW MIXING IN LATE MONDAY NIGHT.
SHOWERS WILL END BY 00Z WEDNESDAY AS THE UPPER LOW MOVES TO THE
EAST. SUBSIDENCE WILL MOVE INTO THE FA TUESDAY NIGHT AND WEDNESDAY
WITH RESULTING NIL POPS. WIND WILL BE A FORECAST CONCERN AS THIS
EVENT DRAWS CLOSER IN TIME.  WIND SPEEDS WILL BE AT LEAST IN THE
WIND ADVISORY CATEGORY MONDAY AND TUESDAY.

MAX TEMPERATURES WILL RISE INTO THE 60S SUNDAY WITH MID 50S EXPECTED
MONDAY THROUGH WEDNESDAY.  MIN TEMPERATURES SATURDAY NIGHT WILL BE
IN THE MID AND UPPER 40S. MIN TEMPERATURES SUNDAY THROUGH TUESDAY
NIGHTS WILL VARY FROM THE MID AND UPPER 30S TO AROUND 40.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY)
ISSUED AT 1112 AM MDT WED APR 23 2014

SURFACE WINDS WILL BE A PROBLEM AT KGLD AND KMCK THROUGH 06Z.
SOUTHWEST WINDS 20-30 KNOTS WILL CONTINUE THROUGH 21Z...BUT A
STRONG COLD FRONT WILL MOVE THROUGH THE AREA AFTER 00Z. WINDS
BEHIND THE FRONT WILL BE NORTH 25-35 KNOTS WITH GUSTS TO 45
KNOTS...ESPECIALLY AT KGLD. THERE WILL BE SOME AREAS OF BLOWING
DUST WITH THE STRONG WINDS...THOUGH VISIBILITY IMPACTS AT THE
SPECIFIC TAF SITES WILL BE MINIMAL.

ALSO EXPECT THUNDERSTORMS TO DEVELOP AFTER 21Z. SOME STORMS MAY
PRODUCE HAIL...ESPECIALLY AT KMCK. CONVECTIVE CHANCES WILL
DECREASE AFTER 03Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...BLOWING DUST ADVISORY UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
     KSZ001-002-013-014-027-028-041-042.

     WIND ADVISORY UNTIL 1 AM CDT THURSDAY FOR KSZ003-004-015-016-029.

     RED FLAG WARNING UNTIL 5 PM MDT /6 PM CDT/ THIS AFTERNOON FOR
     KSZ001-013-027-041.

CO...BLOWING DUST ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR COZ090>092.

     RED FLAG WARNING UNTIL 5 PM MDT THIS AFTERNOON FOR COZ252>254.

NE...BLOWING DUST ADVISORY UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
     NEZ079-080.

     WIND ADVISORY UNTIL 1 AM CDT THURSDAY FOR NEZ081.

&&

SHORT TERM...MENTZER
LONG TERM...FS
AVIATION...MENTZER
Hazardous weather outlook, Apr 23, 1:46 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT WED APR 23 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
146 PM MDT WED APR 23 2014 /246 PM CDT WED APR 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY EAST OF
HIGHWAY 83. VERY LARGE HAIL AND WIND GUSTS AROUND 45 TO 50 MPH
WILL BE THE MAIN THREATS. STORMS ARE EXPECTED TO DEVELOP AFTER 3
PM CDT AND CONTINUE THROUGH 10 PM CDT.

A BLOWING DUST ADVISORY IS IN EFFECT FROM 5 PM MDT THROUGH
MIDNIGHT MDT FOR AREAS WEST OF HIGHWAY 83. A STRONG COLD FRONT
WILL MOVE INTO THE NORTHWEST PORTION OF THE AREA LATE THIS
AFTERNOON...THEN QUICKLY MOVE SOUTHEAST ACROSS THE REMAINDER OF
THE AREA THIS EVENING. WIND GUSTS AROUND 50 MPH ARE EXPECTED AND A
FEW GUSTS COULD BE HIGHER. BLOWING DUST IS EXPECTED IMMEDIATELY
ALONG AND BEHIND THE FRONT CREATING SHARPLY REDUCED VISIBILITIES.

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR EAST CENTRAL
COLORADO AND THE FAR WESTERN TIER OF KANSAS COUNTIES. THE
COMBINATION OF LOW RELATIVE HUMIDITY AND WIND GUSTS AROUND 30 MPH
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SATURDAY FOR
CHEYENNE COUNTY COLORADO AND GREELEY COUNTY KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
April 23, 4:00 PM CST
Where
Logan County, 2.82 mi N of Russell Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.960, -101.180

Hail, Logan

When
April 23, 4:21 PM CST
Where
Logan County, 2.82 mi N of Russell Spgs
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.960, -101.180

Spotter reported the hail was melting fast. The largest stone was quarter size but the vast majority of hail stones were smaller than quarter size.

Hail, Logan

When
April 23, 4:24 PM CST
Where
Logan County, 2.82 mi N of Russell Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.960, -101.180

Dime to penny size hail covered the ground. Heavy rain was reported with the hail.

Hail, Logan

When
April 23, 4:24 PM CST
Where
Logan County, 0.69 mi S of Winona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.060, -101.250

Dime to nickel sized hail fell with light rain.

Hail, Logan

When
April 23, 4:39 PM CST
Where
Logan County, 5.76 mi SSE of Monument
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.020, -100.990

A lot of pea sized hail was also reported.

Hail, Logan

When
April 23, 4:55 PM CST
Where
Logan County, 4.29 mi W of Oakley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.930

Hail one-half inch to one inch in diameter occurred with heavy rain and wind estimated at 30 to 40 mph. The ground is starting to become white with accumulating hail.

Hail, Logan

When
April 23, 5:03 PM CST to 5:13 PM CST
Where
Logan County, Oakley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Hail lasted for ten minutes. Heavy rain occurred with minor street flooding.

Thunderstorm Wind, Norton

When
April 23, 5:27 PM CST
Where
Norton County, 4.87 mi S of Norton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.760, -99.890

Spotter estimated 55 to 60 mph winds at Highway 283 and Road Q about five miles south of Norton.

Thunderstorm Wind, Norton

When
April 23, 5:49 PM CST
Where
Norton County, 8.88 mi NNW of Norton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.970, -99.960

Spotter estimated peak winds to be around 60 mph.

Hail, Norton

When
April 23, 5:50 PM CST
Where
Norton County, 7.66 mi NW of Almena
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.960, -99.800

Nickel size hail started covering the ground, then the size of the hail dropped to dime size with heavy rain developing.

Hail, Sheridan

When
April 23, 6:29 PM CST
Where
Sheridan County, 0.87 mi NE of Hoxie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.360, -100.420

Hail, Sheridan

When
April 23, 6:29 PM CST
Where
Sheridan County, 0.87 mi NW of Hoxie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.360, -100.440

Hail, Graham

When
April 23, 6:31 PM CST
Where
Graham County, 0.53 mi E of Morland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -100.070

Hail, Graham

When
April 23, 6:45 PM CST
Where
Graham County, 0.69 mi N of Penokee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.360, -99.970

Heavy rain accompanied pea sized hail before the size of hail increased to the size of quarters.

Hail, Graham

When
April 23, 6:55 PM CST to 7:05 PM CST
Where
Graham County, Hill City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.370, -99.850

Most hail was nickel sized.

Hail, Graham

When
April 23, 7:13 PM CST
Where
Graham County, 5.52 mi NNW of Bogue
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.440, -99.750

Pea to penny sized hail covered the ground.

Hail, Norton

When
April 23, 8:14 PM CST
Where
Norton County, 1.6 mi E of Edmond
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.620, -99.790

Intermittent heavy rainfall accompanied the hail. Spotter received 0.80 of rain so far.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507601, 507603, 507604, 507605, 507606, 507609, 507610, 507639, 507640, 507629, 507630, 507631, 507632, 507633, 507634, 507635, 507637.